New to Thyroid S

Hi Im new here and need some help. I have been ill for almost 4 years. Have seen quite a few gps and an Endo. Even went private to Harley Street and has been a total waste of time and money as no doc will listen to me. All they do is a whole load of blood tests and smile at me and tell me how "normal and healthy I am for my age. Im 58 and just going through menopause now. No real symptoms and no hot flushes. I thought all my bad feelings were menopause until I realised 99% of my symptoms were hypothyroid. I have discussed this with many gps and they all tell me Im borderline. Tsh 4.1 Ft4 13 and Ft3 5.5. They wont treat me till my TSH reaches 10. My symptoms are worse if Im under any stress. The worst being the muscle pain, bad headaches, sleeping all the time, feeling cold and slightly high blood pressure and the only odd one a heart rate of 75-85. So I decided Id had enough as no quality of life. I ordered Thyroid S and started on 1/2 grain 12 days ago. First day I had a headache and an adrenallin rush through the night. Then day 3-8 I felt great I wasnt really tired no falling asleep through the day and sleeping sound at night. Then suddenly day 9 my heart rate goes up to 105 and I notice my blood pressure is now very normal. The higher heart rate was quite upsetting as adrenalin rush at night was back and I couldnt sleep. I tried to reduce dose but my blood pressure and heart rate got higher and panic set in as It now looks like I cant reduce the dose or come off it? Im back to1/2 a grain and I feel terrible. Im scared to up the dose as im getting wierd chest pains and headaches with high pulse rate and Im in panic mode. Dont want to go to doc as Im self medicating and they might go crazy at me and tell me im stupid. Other fear I have is that after almost 4 years of feeling terrible I will b worse than I started. Sorry for length of post but hope someone out there can help. Thank you

3 Replies

oldestnewest
  • I would say with a TSH of 4.1 you are hypothyroid now, or will be at some point. Without reference ranges for the Free T4 and Free T3 though, it is impossible to say for sure how bad things are.

    One thing about any thyroid hormones is that without certain nutrients being at optimal levels it can be hard to tolerate any of them, Levo, NDT or T3. If you have had ferritin, folate, vitamin B12 or vitamin D tested in recent months could you post the results with the reference ranges, and we can tell you whether or not you need to supplement.

    Another essential is cortisol - too much or too little will cause problems.

    From personal experience I have found out that too much T3 (one of the components of NDT) can cause heart palpitations and/or fast heart rate. But so can too little. I actually use my heart speeding up as a cue to remind me my next dose is due. But then I've built up to my current dose very, very slowly, and I know what my heart speeding up means for me.

    I would suspect you have some issues with low nutrients and/or cortisol because of your reaction to the Thyroid-S. If you come off it the speeding up of your heart rate will settle down eventually.

    You may need to cut your pills into quarters, and take no more than a quarter at a time.

    Some useful links :

    thyrophoenix.com/adjusting_...

    tpauk.com/main/article/how-...

  • Hi Humanbean, thank you so much for the info. I took my dose down to 1/4 grain as you suggested and have decided I need to sort out the adrenals first as its possibly that as I know that my body doesnt handle stress of any kind very well. Doc put me on proparonol, not how you spell it Im sure? This was 3 years ago for anxiety. They made hypo symptoms worse so after a few months I binned them. Earlier this year doc offered me antideppressants for my " menopausal anxiety" I said no thank you. Back in April tests for ferratin were low (46) doc says they are fine :( b12 (512) folate (17) not sure on vit d. Doc says all fine. I requested in writing my blood test results but they say I cant have them without docs say so. Im still waiting. Ft4 was 13. Range 9-24 Ft3 5.5 range 4.4-8.3. I also think part of problem was anxiety over thyroid s. My sister has been on Levo for 12 years and seeing what it has done to her I wouldnt want it. Since I have stopped the thyroid s all my muscle and nerve pain has come back big time so I just dont know where to go from here.

  • Hi magsyh, I totally agree with HB. You are hypo with labs like that, but doctors only look at the TSH, and even then have no idea what they're looking at! However, we know that you are hypo as soon as your TSH hits 3! Your FT4 was near the bottom of the range, when it needs to be in the top third of the range; and your FT3 was way below mid-range, when it should be up the top of the range.

    The first thing to deal with is your nutrients! Because these will also affect your adrenals. Your ferritin is very low, but the doctor said it was fine because it was in range. That's all they know. They know nothing about the finer points of nutrition. It's all or nothing, with them.

    No NDT will help you if your ferritin is low, that's for sure. It needs to be at least 85, I believe, but better at 100. So, you need to supplement iron, along with at least 1000 mg vit C to aid absorption. Take it at least 2 hours away from your Thyroid S.

    Your B12 and folate aren't quite as bad as your iron, but still need supplementing to bring them up to optimal. Optimal for B12 is 1000. The best thing to take is 1000 mcg sublingual methylcobalamin daily. And, with that, take a B complex, with methylfolate - rather than folic acid - and that will sort your folate out.

    It's imperative that you get hold of your vit d result, because that is likely to be low, too. Go back to the surgery and remind them that they are breaking the law by not giving you a copy of your results - don't just wait passively, you've got to be proactive in all this! :) Remind them that it is your legal right, under the Data Protection Act of 1998, to have a copy of YOUR results. Because they are yours. And, get into the habit of asking for a print-out of your results every time you have a blood or any other sort of test.

    As to your adrenals, what can I say... Doctors know nothing about them, so you won't get any joy out of your GP on that one. They do not believe that adrenal fatigue exists, and wouldn't know how to treat it, anyway. The best test for adrenal fatigue is the 24 hour saliva test, which has to be done privately. But, even if you find you have adrenal fatigue, what are you going to do about it? There are treatments but I wouldn't recommend anyone under-take them alone. You need a doctor who knows what they're doing and I doubt you'll find one of those in the UK!

    However, assuming that you don't have Addisson's or Cushing's, there is a school of thought that says the adrenals will heal themselves if looked after properly. And, the adrenals need to be well nourished. They need B vitamins - and that's something you are going to have to work on, as you know. They also need lots of vit C. Try taking 1000 to 4000 at night, before bed - that's apart from the 1000 you take with your iron - see how it makes you feel. But, you need to work up slowly, because it can cause loose bowels. Also, don't skimp on the salt! Adrenals need salt.

    Once your nutrients are optimal, and you can start increasing your Thyroid S - slowly, very slowly - and you might find the adrenals improve with it. Because you will be slowly lifting their load, so they don't have to work so hard. It's a theory to work on, rather than rushing into trying to treat the adrenals with cortisol - especially if they aren't all that fatigued.

    As for you sister... I'm so sorry to hear she's doing badly on levo, but there can be several reasons for this :

    1) She's not on a high enough dose. It's not just the act of taking the pill that makes people well, it's taking enough of it. Unfortunately, doctors don't seem to understand this, and think that once they get your TSH back in range, their job is done! It isn't. So, encourage her to get a copy of her labs, too.

    2) She's not converting the T4 she's taking into T3. There can be many reasons for that, but the main reason is number 3.

    3) Like you, she could have low nutrients, which will not only make it difficult for her body to use the hormone she's giving it, but will cause symptoms of their own.

    4) T4 just doesn't suit her. It happens. Although millions of people do do very well on levo. Those of us, on here, who don't do well on levo, we're the exceptions, the odd-balls. lol And, as you know, there are other things you can take - which is something else that doctors either don't know, or won't accept. Myself, I need to be on T3 only, I can't even stand the T4 in NDT!

    But, just because she can't tolerate levo, doesn't mean you won't be able to. It's not something to fear because we're all different. Still, as you've started on Thyroid S, now, you might as well continue, especially as your doctors are obviously not going to play ball! But, I would urge you to get your antibodies tested, to see if you have Hashimoto's Thyroiditis. Because there are things to try there, if you do have it, that could help you. :)

    So, a lot to think about. But, there's always something to try, to see if it helps. It's all trial and error, anyway, there are no cut and dried answers, I'm afraid. :)

You may also like...